Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS Dodge City, KS

May 18, 2018Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2018, 7:28 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 7:28 PM CDT (00:28 UTC)
Expired
May 18, 2018, 8:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:29 PM CDTTORNADO2 E Friend, KSLANDSPOUT TORNADO.
May 18, 7:57 PM CDTHAIL 0.753 E Shallow Water, KS
May 18, 8:00 PM CDTHAIL 11 Ssw Grigston, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 4:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1976 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1976 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS53 KDDC 190028
SVRDDC
KSC055-101-171-190115-
/O.NEW.KDDC.SV.W.0077.180519T0028Z-180519T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
728 PM CDT FRI MAY 18 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  North central Finney County in southwestern Kansas...
  Eastern Scott County in west central Kansas...
  Western Lane County in west central Kansas...

* Until 815 PM CDT

* At 728 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Shallow Water, moving north at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Scott City, Grigston, Manning, Healy, Amy and Scott State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10053 3826 10058 3825 10089 3870 10096
TIME...MOT...LOC 0028Z 183DEG 37KT 3833 10078 

HAIL...1.75IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
854 
WWUS53 KDDC 190057
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
757 PM CDT FRI MAY 18 2018

KSC055-101-171-190115-
/O.CON.KDDC.SV.W.0077.000000T0000Z-180519T0115Z/
Finney KS-Scott KS-Lane KS-
757 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL FINNEY...EASTERN SCOTT AND WESTERN LANE COUNTIES...

At 757 PM CDT, a severe thunderstorm was located near Manning, moving
north at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Scott City, Grigston, Manning, Healy, Amy and Scott State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10053 3826 10058 3825 10089 3870 10096
TIME...MOT...LOC 0057Z 182DEG 29KT 3858 10076 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

TATRO
012 
WWUS53 KDDC 190105
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
805 PM CDT FRI MAY 18 2018

KSC055-101-171-190115-
/O.CON.KDDC.SV.W.0077.000000T0000Z-180519T0115Z/
Finney KS-Scott KS-Lane KS-
805 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL FINNEY...EASTERN SCOTT AND WESTERN LANE COUNTIES...

At 805 PM CDT, a severe thunderstorm was located 7 miles east of
Shallow Water, moving northeast at 5 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Scott City, Grigston, Manning, Healy, Amy and Scott State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10053 3826 10058 3825 10089 3870 10096
TIME...MOT...LOC 0105Z 231DEG 5KT 3835 10078 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:16 PM CDT, 12 minutes earlier.

Area forecast discussion, May 18, 7:16 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
716 PM CDT Fri May 18 2018

...Updated aviation discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 354 PM CDT Fri May 18 2018

Severe weather event getting ready to unfold across southwest
Kansas late this afternoon and evening. As of mid afternoon,
surface low pressure was centered over southeast Colorado near
KSPD. A stationary front/outflow boundary extended from the low
into west central and central Kansas. Farther south, a dryline was
becoming more pronounced from the low into the Texas Panhandle.

The atmosphere continues destabilize across the area this
afternoon per the SPC Mesoanalysis page. MUCAPE values are
increasing to 2000+ j/kg. In addition, 0-6 km shear has been
slowly ramping up to around 40 kts. A special 19z sounding from
KDDC is verifying this and is also showing a capping inversion at
700 mb which was a little more pronounced than the RAP13 soundings
were depicting it earlier today. Per recent runs of the HRRR/RAP
models, storms should develop along the front and dryline mainly
after 4 pm. Storms will initially be discreet with a greater
threat for large hail. Think there will be a window of opportunity
for a few storms developing along the old outflow boundary in
west central Kansas to become briefly tornadic given the enhanced
low level shear along and north of the boundary. The models have
been consistent in showing the storms growing upscale into a
convective line as they move out of far southwest Kansas and the
northeast Texas Panhandle early this evening with the severe
weather threat will switch from large hail to strong/damaging
winds as the storm cluster moves northeast.

Most of the thunderstorm activity will be moving out of central Kansas
around or after midnight. The HRRR has been hinting at storms redeveloping
over southwest Kansas later tonight. Not real confident this will happen
but it will have to be watched.

On Saturday the stationary front is progged to move into south central
Kansas as the remains of the upper low move out into far northwest Kansas.
A fairly cold airmass aloft related to the upper system will keep some
instability in place over the region. A stronger cold front is expected
to move southeast through western Kansas during the afternoon with
widely scattered thunderstorms developing along it. A few severe
storms could develop along the front over south central and parts
of southwest Kansas along the front, as well as some storms up along
I-70 under the colder air aloft.

.LONG TERM...(Saturday night through Friday)
Issued at 354 PM CDT Fri May 18 2018

The medium range models are showing another upper low developing over
the western states early next week. This will keep the central High
Plains under a general southwesterly flow aloft pattern through mid
week. The models show subtle disturbances moving out over the region
but the strength and timing of these features is uncertain. Forecast
Builder has some slight chance to chance pops through the week
which looks good for now. An upper level ridge builds over the
central CONUS later next week which should result in daytime high
temperatures back up into the 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 716 PM CDT Fri May 18 2018

Scattered strong to severe thunderstorms will develop and move
northeast across portions of southwest into central and south
central Kansas through this evening. The Dodge City and Hays
terminals will likely be the most impacted by these storms with
hail up to golf ball size and strong winds at Dodge City. Strong
thunderstorm wind gusts and heavy rain may the be main impacts at
Hays. Conditions should be improving across the area after 04-06z.
Some MVFR stratus could impact Hays and possibly Garden City later
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  51  73 /  50  20  20  10
GCK  57  78  48  71 /  40  20  10  10
EHA  56  81  47  73 /  10  20  20  10
LBL  60  82  49  74 /  20  20  20  10
HYS  61  79  51  70 /  60  20  20  10
P28  66  91  57  78 /  40  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 18, 3:19 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Fri May 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Fri May 18 2018 /219 AM MDT Fri May 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe storms are possible late this afternoon and
evening time frame along and east of dryline oriented north to
south along the Highway 83 corridor. The main threat will be large
hail up to baseball sized and damaging winds over 60 mph along
with a couple of tornados being possible. West of the dryline,
there will be significant fire weather with relative humidity
values about 17-18 percent and strong south winds gusting up to
35 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Severe weather threat will return Monday through Thursday with
large hail over two inches and damaging winds over 60 mph possible
during this time. Fire weather risk will be elevated Tuesday
through Thursday west of a dryline for the western counties where
relative humidity values will be around 20 percent and increased
south winds up to 25-30 mph.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4PM along and east of line
through the highway 83 corridor late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 18, 7:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             PLAINS CITY             37.26N 100.59W
05/18/2018  E1.50 INCH       MEADE              KS   EMERGENCY MNGR

&&
Local storm report, May 18, 7:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             LIBERAL                 37.04N 100.94W
05/18/2018  E1.50 INCH       SEWARD             KS   PUBLIC

&&

JRJ
Local storm report, May 18, 7:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FUNNEL CLOUD     4 WNW PLAINS CITY       37.29N 100.65W
05/18/2018                   SEWARD             KS   EMERGENCY MNGR

            REPORT FROM SEWARD CO EM.

&&
Local storm report, May 18, 7:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             KISMET                  37.20N 100.70W
05/18/2018  E1.00 INCH       SEWARD             KS   PUBLIC

&&

JRJ
Local storm report, May 18, 7:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 S CHARLESTON          37.84N 100.56W
05/18/2018  E1.00 INCH       GRAY               KS   EMERGENCY MNGR

&&

JRJ
Local storm report, May 18, 7:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             INGALLS                 37.83N 100.45W
05/18/2018  E1.75 INCH       GRAY               KS   PUBLIC

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:01 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa59 min
May 18, 7:07 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Lane, Scott53 min
May 18, 7:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman38 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott65 min
May 18, 7:45 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny60 min
May 18, 7:54 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness, Trego45 min
May 18, 7:56 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton49 min
May 18, 8:00 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt, Stafford60 min
May 18, 8:08 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush67 min
May 18, 8:09 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott51 min
May 18, 8:17 PM CDTSevere Thunderstorm WarningDDCFinney, Gray18 min
May 18, 8:25 PM CDTSevere Thunderstorm WarningDDCHamilton65 min
May 18, 8:30 PM CDTSevere Thunderstorm WarningDDCTrego60 min
May 18, 8:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford58 min
May 18, 8:43 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny47 min
May 18, 8:46 PM CDTTornado Warning Tornado observedDDCHamilton29 min
May 18, 8:48 PM CDTSevere Thunderstorm WarningDDCFinney, Scott40 min
May 18, 8:50 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton55 min
May 18, 8:53 PM CDTSevere Thunderstorm WarningDDCEllis, Trego52 min
May 18, 8:57 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford48 min
May 18, 9:00 PM CDTTornado Warning Tornado observedDDCHamilton, Kearny32 min
May 18, 9:23 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny21 min
May 18, 9:26 PM CDTSevere Thunderstorm WarningDDCTrego24 min
May 18, 9:30 PM CDTSevere Thunderstorm WarningDDCStafford45 min
May 18, 9:42 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny28 min
May 18, 10:04 PM CDTSpecial Weather StatementDDCClark56 min
May 18, 10:24 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa66 min
May 19, 2:14 PM CDTSpecial Weather StatementDDCBarber61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.